Errors involving Look-Alike Sound-Alike (LASA) medicines have often featured in the regular Share and Learn sessions at Community Pharmacy Patient Safety Group meetings. NHS England, NHS Improvement and community pharmacy teams across England have recently agreed to focus closely on the highest risk LASA errors as part of the community pharmacy quality criteria.
To support pharmacy teams in their safety huddle discussions around LASA errors, a series of one-pager resources have been developed, inspired and informed by the Boots UK ‘Drug of the Month’ posters, which were very kindly shared with the other Medication Safety Officers (MSOs) on the Community Pharmacy Patient Safety Group.
LASA training video
One of our members, Jackie Giltrow, MSO for Paydens Group, has produced this really helpful video explaining the risks associated with mixing up LASA medicines as well as some of the risk-minimising actions that their pharmacy teams have put in place. This video is a great way to support pharmacy students or pre-registration pharmacists in their learning, but it can also be used by practising pharmacy teams to consider any actions that could be taken in their pharmacy to reduce the likelihood of errors involving LASA medicines occurring.
A poster summarising some of the Group’s thinking and work around LASA medicines has also been developed and is available to download below.